[ Back to EurekAlert! ] Public release date: 27-Jan-2009
[ | E-mail Share Share ]

Contact: Emma Dickinson
edickinson@bmj.com
44-020-738-36529
BMJ-British Medical Journal

'Tan jab' linked to rapidly changing moles, warn experts

Letter: Melanotropic peptides

Melanotan (an unlicensed medicine dubbed the "tan jab") can cause rapid changes in the appearance of moles, warn skin experts in this week's BMJ.

There are two types of Melanotan Melanotan I and Melanotan II. They work by increasing the levels of melanin (the body's natural pigment that protects us from the sun) resulting in a suntan.

Melanotan has not been tested by the medicines regulator, but both products are being advertised and sold illegally as an injectable tan on the internet and in some tanning salons and body building gyms.

The authors describe two patients attending their dermatology clinic with rapidly changing moles and an intense tan, despite their fair skin type. They were both sunbed users and both had injected Melanotan I and II, bought from the internet, shortly before their moles changed.

The Medicines and Healthcare products Regulatory Agency (MRHA) recently raised concerns about the health risks of these counterfeit drugs, say the authors. These cases highlight a further area of concern changes in the appearance of existing moles.

They warn that unregulated use of Melanotan may lead to an increase in the number of patients seeking medical advice about changing moles and may even confuse the diagnosis. They suggest healthcare professionals look out for unexpected tanning as a clue to such use.

###



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.